ParaGard Side Effects
Some women who use ParaGard may develop side effects like longer, heavier periods and spotting between periods. Fortunately, these problems usually improve with time. However, there are potentially serious problems, such as fever, prolonged vaginal bleeding, or severe abdominal (stomach) pain, which require immediate medical treatment.
An Introduction to ParaGard Side EffectsJust like any medicine, ParaGard® (the copper IUD) can cause side effects. However, not everyone who uses the contraceptive will have problems. In fact, most women tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or are treated easily by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with ParaGard. Your healthcare provider can discuss a more complete list with you.)
Common Side Effects of ParaGardThere is only limited information available about the potential side effects of ParaGard. This is not uncommon for contraceptives, as studies for these products must be designed a little differently than those for most other medications. It would be unethical to use a placebo (a product that does not contain any active ingredients) for contraceptive studies, as this would result in many unintentional pregnancies.
The most common side effects of ParaGard include longer, heavier periods and spotting between periods. This is completely normal and expected with ParaGard, and usually improves over time. However, you may need to have ParaGard removed if you develop heavy bleeding that does not improve.
Because ParaGard does not contain any hormones, it does not cause any of the usual hormone-related side effects that many other birth control products tend to cause. As a result, ParaGard is not expected to cause any change in:
- The length of your menstrual cycle (the length of the entire cycle, not just bleeding)
- Your weight
- Your skin (acne, etc.)
- Your risk for blood clots or other serious hormone-related problems.